New York, 2022

Damaging Winds in New York, July 19, 2022

July 19, 2022 · NWS BTV · 4 events in 1 county or zone

A cold front moved across a moderately unstable air mass across Ontario province into northwest NY during the afternoon and early evening of July 19th. Scattered thunderstorms moved from Ontario into St.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front moved across a moderately unstable air mass across Ontario province into northwest NY during the afternoon and early evening of July 19th. Scattered thunderstorms moved from Ontario into St. Lawrence county NY with several reports of damaging winds in the form of downed trees and powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 19, 3:23 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 19, 3:23 PM EST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
423 PM EDT Tue Jul 19 2022

.SYNOPSIS...
Isolated thunderstorms will move across Northern New York this
evening, these storms may produce strong gusty winds. Heat and
humidity will be with us through the next several days, peaking
on Wednesday and Thursday when heat index values will reach into
the low 90s in many locations. A heat advisory is in effect for
the Saint Lawrence and Champlain valleys from noon to 8 pm.
Widespread showers and thunderstorms will sweep eastward on
Thursday, followed by more chances of showers and thunderstorms
over the weekend.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 349 PM EDT Tuesday...Will have isolated thunderstorms
move into the Saint Lawrence valley and Northern Adirondacks
early this evening, dying down after sunset associated with a
secondary cold front pushing into the region. This front will
not bring a large air mass change though, and overnight low
temperatures will remain quite warm with mins mainly ranging
through the 60s. Surface and upper level ridges build over our
region overnight. Think that we could see some fog develop as
the ground is quite situated after recent heavy rainfall. There
remains some question though as the winds aloft could preclude
fog formation.

With surface and upper level ridging remaining over our region,
Wednesday will be quite hot with high temperatures ranging
through the 80s into the lower 90s. A heat advisory is in effect
for the St Lawrence and Champlain valleys from noon to 8 pm.
Heat indices will reach the 95 to 100 range in the afternoon.
Will have a slight chance for showers Wed afternoon with surface
instability in place, but we may be capped.

On Wednesday night aforementioned ridges will slide eastward,
and next system which will impact our region mainly on Thursday
will approach from the Great Lakes region. Will have chance for
showers beginning early Thursday morning in our Northern New
York zones. Overnight lows will be even more mild than tonight
with lows not making it below 70 in parts of the region, with
humid conditions continuing as well.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 343 PM EDT Tuesday...Main concern for Thursday is locally
strong to severe thunderstorms, especially during the afternoon
and early evening hours. Could be a rather widespread
convective event, and will continue to monitor trends carefully.
Pre-frontal trough combined with mid-level cyclonic flow/height
falls with approaching H7-H5 trough will coincide with peak
daytime heating based on 12Z NWP guidance suite. Looking at
850mb theta-e ridge in place across VT with 850mb temps
generally +18C to +20C. This should contribute to valley highs
near 90F. Boundary layer dewpoints near 70F will contribute to
very unstable conditions, with SBCAPE 2000-3000 J/kg and deep
layer shear of 30-40kts. Should see widespread convective storms
in the afternoon with embedded small scale bows and possible
supercells given expected conditions. Agree with SPC Day 3
slight risk, and have included enhanced tstm wording for
Thursday afternoon. Have also boosted PoPs to 70-80% during the
mid-late aftn. Lastly, should see heat index values 90-95F in
advance of convective storms.

Trailing cold front approaching from sern Ontario should bring
lingering showers along the boundary through the evening hours,
followed by clearing later Thursday night. May see some patchy
fog development in the favored valley areas after midnight,
especially in locations seeing heavier rainfall totals. Lows
Thursday night generally in the low-mid 60s.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 343 PM EDT Tuesday...Cold frontal passage Thursday night
will bring somewhat lower humidity levels for Friday and
Saturday (dewpoints in the lower 60s). That said, only modest
change expected in temperatures with highs 85-90F both Friday
and Saturday. Zonal mid-level flow and overall lack of forcing
should keep Friday dry, but trend toward slightly cyclonic mid-
level flow on Saturday may allow for a few afternoon
thunderstorms, especially across the northern half of the
forecast area. Included 20-30% PoPs for the afternoon and early
evening hours on Saturday. A stronger shortwave trough brings
the potential for scattered showers and thunderstorms headed
into Sunday afternoon (PoPs 30-40%), with highs in the lower
80s. Following this shortwave trough, may see a trend toward
more seasonable temperatures and lower humidity levels headed
into Monday-Tuesday next week.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...Finally have VFR conditions at all TAF
sites this afternoon after MVFR lingered most of the morning at
EFK. Winds have picked up and we're seeing gusts up to about 20
kts areawide. Increasing instability this afternoon as a weaker
surface boundary approaches the region will support slight
chances of showers and thunderstorms across the North Country
except for southern Vermont. Have left mention of precipitation
out of the forecast for now as no storms have developed yet. By
00Z gradients relax with less wind aloft overnight. Clearer
skies, aside from some cirrus, will allow for more effective
radiational cooling overnight promoting potential for fog/mist.
Have added fog and mist to more susceptible terminals SLK, EFK,
MPV and BTV after 08Z.

Outlook...

Wednesday: VFR. NO SIG WX.
Wednesday Night: VFR. Chance SHRA, Chance TSRA.
Thursday: VFR. Likely SHRA, Chance TSRA.
Thursday Night: VFR. Slight chance SHRA.
Friday: VFR. Slight chance SHRA, Slight chance TSRA.
Friday Night: VFR. Slight chance SHRA, Slight chance TSRA.
Saturday: VFR. Slight chance SHRA, Slight chance TSRA.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Heat Advisory from noon to 8 PM EDT Wednesday for VTZ001-002-
     005-009-011.
NY...Heat Advisory from noon to 8 PM EDT Wednesday for NYZ026>028-
     035-087.

&&

SYNOPSIS...Neiles
NEAR TERM...Neiles
SHORT TERM...Banacos
LONG TERM...Banacos
AVIATION...Neiles
Hazardous weather outlook, Jul 19, 3:23 AM EST, 13 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
423 AM EDT Tue Jul 19 2022

NYZ026>031-034-035-087-VTZ001>011-016>021-200830-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Eastern Franklin-
Eastern Chittenden-Eastern Addison-Eastern Rutland-Western Windsor-
Eastern Windsor-
423 AM EDT Tue Jul 19 2022

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms will develop over the North
Country today. Some storms will be capable of producing damaging
wind gusts and large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hot temperatures are expected on Wednesday, with warm and humid
conditions persisting overnight as well. Apparent temperatures will
peak in the upper 80s to low 90s. Those with outdoors plans may be
susceptible to heat related illness if not properly prepared.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jul 19, 1:31 PM EST, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
231 PM EDT TUE JUL 19 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TORNADO          ADDISON                 44.08N  73.31W
07/18/2022                   ADDISON            VT   NWS STORM SURVEY

            NWS SURVEY CONFIRMED AN EF-1 TORNADO WITH MAXIMUM WINDS
            OF 90 MPH IN ADDISON VERMONT. MULTIPLE TREES WERE
            UPROOTED OR SNAPPED WITH MANY LARGE LIMBS THROWN ABOUT.
            THE MOST SIGNIFICANT DAMAGE OCCURED AT A METAL STRUCTURE
            THAT COLLAPSED IN ON ITSELF. IN ADDITION, A STREET SIGN
            WAS HEAVILY MANGLED BY THE TORNADO. THE TORNADO WAS ON
            THE GROUND FOR APPROXIMATELY 2 MINUTES AND FOR 1 MILE IN
            LENGTH WITH A MAXIMUM DIAMETER OF 50 YARDS.

&&

EVENT NUMBER BTV2201713

CLAY
Special weather statement, Jul 19, 4:11 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Burlington VT
511 PM EDT Tue Jul 19 2022

NYZ026-027-029-030-087-192215-
Northern St. Lawrence NY-Northern Franklin NY-
Southeastern St. Lawrence NY-Southern Franklin NY-
Southwestern St. Lawrence NY-
511 PM EDT Tue Jul 19 2022

...A strong thunderstorm will impact portions of northwestern
Franklin and northeastern St. Lawrence Counties through 615 PM EDT...

At 510 PM EDT, Doppler radar was tracking a strong thunderstorm over
Waddington, moving southeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Potsdam, Norfolk, Louisville, Moira, Parishville, Norwood, Brasher
Falls, Waddington, Madrid, Lawrenceville, Chipman, Dickinson,
Hopkinton, North Stockholm, Dickinson Center, West Stockholm, Coles
Creek State Park, Nicholville, Winthrop and St. Regis Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4481 7447 4444 7467 4483 7527 4485 7527
      4484 7528 4484 7529 4488 7522 4487 7519
      4489 7517 4487 7516 4489 7515 4490 7512
      4489 7512 4491 7511 4492 7508
TIME...MOT...LOC 2110Z 293DEG 25KT 4486 7517

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Burlington radar (KCXX), 131 km away, was scanning. The volume nearest the first event began at 21:52 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, St. Lawrence

When
July 19, 4:52 PM EST
Where
St. Lawrence County, 1.38 mi S of Winthrop
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
44.780, -74.780

A few trees down across Route 11C in Winthrop.

Thunderstorm Wind, St. Lawrence

When
July 19, 5:01 PM EST
Where
St. Lawrence County, 1.47 mi SSW of Chamberlain Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
44.810, -75.110

Trees down along Route 14.

Thunderstorm Wind, St. Lawrence

When
July 19, 5:10 PM EST to 5:15 PM EST
Where
St. Lawrence County, 1.48 mi W of Hammond
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
44.450, -75.710

Several reports of trees down across wires and a tree or two snapped including along Routes 3 and 10.

Thunderstorm Wind, St. Lawrence

When
July 19, 5:57 PM EST
Where
St. Lawrence County, 4.88 mi NE of Stark
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
44.500, -74.710

Several large tree branches and a tree down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1035421, 1035422, 1035423, 1035424.